How To Respond When a Patient on Chemotherapy Presents With Pulmonary Embolism
Laura J. Zitella, MS, RN, ACNP-BC, AOCN, presents a case study of a patient receiving chemotherapy for osteosarcoma who begins experiencing shortness of breath.
Pulmonary embolism is easily treatable, but only when it is detected early, according to Laura J. Zitella, MS, RN, ACNP-BC, AOCN. Therefore, knowing the appropriate work-up to perform when a patient with cancer begins to experience shortness of breath is crucial.
Zitella, who is a hematology/oncology nurse practitioner and associate clinical professor in the Department of Physiological Nursing at the University of California San Francisco (UCSF), recently presented with her colleague, Mary Petrofsky, NP, MSN, a nurse practitioner with the UCSF, on the subject of acute complications of cancer and cancer treatment, at the 47th Annual Oncology Nursing Society Congress. During the session, they highlighted relevant cases, and what the differential diagnosis, evaluation, and treatment would be for each of these acute complications.
In an interview with Oncology Nursing News®, Zitella discussed the case of a 50-year-old woman with osteosarcoma who was receiving chemotherapy and presented with shortness of breath.
“When I have a patient who presents with shortness of breath, there are a number of things I look at,” Zitella said. “First of all, the vital signs: I want to know if the patient is febrile, I want to know if the patient has tachycardia, and what the blood pressure is, and of course, their respiratory rate.
“I also want to get a set of labs, I think it’s really important to look at the [complete blood count and] if the white count is elevated or decreased, because that could indicate that [there] is infection. I want to know what the hemoglobin is to see if there’s any level of anemia. I would also want to check a comprehensive metabolic panel to see if there are any electrolyte abnormalities, to see what the kidney function is, and to see what the liver function is.”
In addition to vital signs, a provider should determine O2 saturation, Zitella added, because that will help indicate the possibility of pneumonia, pulmonary embolism, or pneumonitis and [will] also demonstrate the severity of illness and how critically ill a patient is or is not.
For this patient, a CT angiography was obtained and results were helpful in ruling out a number of different diagnoses.
“A CT angiography [will] tell you if the patient had pneumonia, [or] pulmonary embolus, [and] it can tell you if the patient has pulmonary edema, or a pleural effusion. It can [also indicate] heart failure because on a CT of the lungs, you [can] see an enlarged heart, which might be associated with heart failure, and would also [indicate] pericardial effusion. It is a really nice test that can help confirm the correct diagnosis.”
The CT angiography revealed that the patient had pulmonary embolus. According to Zitella, the 2 biggest signs indicating pulmonary emboli among patients with this malignancy are when a patient has low oxygen saturation and is tachycardic. Unfortunately, this condition, when left untreated, can be fatal. However, if caught early, it is easily treatable, and Zitella urged nurses and advanced practice providers to be vigilant in suspecting this complication in patients with these symptoms.
In terms of treatment, both low molecular weight heparin or a direct oral anticoagulant are good options, Zitella said. The benefit of both these treatments are that they work immediately. So, the moment a patient receives their dose, the medication will start working to bring them to a therapeutic level.
“The other advantages are [that] both of these can be done in an outpatient [setting],” added Zitella, noting that a patient does not necessarily need to be admitted for this condition. “Most patients that I see in my practice can safely be started on therapy and continue on therapy as an outpatient.”